Funnel Cloud, Clay
- When
- May 24, 5:53 PM CST
- Where
- Clay County, 5.58 mi WSW of Ulen
- Reported by
- Trained Spotter
- Coordinates
- 47.050, -96.380
A persistent wall cloud with a brief funnel was noted by multiple spotters.
A vertically stacked low pressure system pushed into eastern North Dakota during the afternoon of May 24th. The 4 pm surface chart showed the low near Bismarck, with a boundary extending to the east along the Interstate 94 corridor.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
A vertically stacked low pressure system pushed into eastern North Dakota during the afternoon of May 24th. The 4 pm surface chart showed the low near Bismarck, with a boundary extending to the east along the Interstate 94 corridor. Temperatures were on the cool side, with upper 40s near the Lake of the Woods to upper 60s along the North and South Dakota border in southeast North Dakota. Two areas of thunderstorms initially formed in the warm sector in North Dakota, one area over Stutsman County and the second mainly over Ransom and Sargent counties. Both areas moved to the northeast during the early evening and produced tornadoes, funnel clouds, and hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at May 24, 5:43 PM CST, 10 minutes earlier.
Area Forecast Discussion National Weather Service Grand Forks ND 643 PM CDT Fri May 24 2019 .UPDATE... Issued at 624 PM CDT Fri May 24 2019 No major forecast updates. Updated grids to reflect recent radar trends. Severe storms continue to be possible over the next one to two hours as moderate instability, strong deep layer shear, and strong near-surface vorticity along the surface warm front continue to promote favorable conditions for severe convection. && .SHORT TERM...(This evening through Saturday) Issued at 326 PM CDT Fri May 24 2019 Sfc low west of Bismarck at 20z and this will move toward GFK this evening. Sufficient clearing is occurring in SE ND and temps rising into the middle 60s. As anticipated there is an uptick in showers and a few t-storms west of Jamestown. 1000-1200 j/kg cape expected in this clearing area thru the early evening with HREF indicating updraft helicity sufficient for strong to briefly severe level storms with target area being Jamestown, Fargo, Cooperstown, Mayville, Ada, Mahnomen thru the early evening. Updated HWO and social media graphic to indicate potential for strong storms. Lingering showers will be over NE ND this evening and overnight in NW MN. As upper low moves north of the area Saturday sfc-700 mb winds will turn northerly and there is an area of 850 mb moisture with likely stratocu which will remain over the area Saturday. Some clearing likely in the aftn from the west, but not likely to reach east of the Red until evening. Therefore coolest temps Saturday east of the Red River with highs upper 50s/around 60. Lingering shower chance possible Lake of the Woods/Red Lake areas. .LONG TERM...(Saturday night through Friday) Issued at 326 PM CDT Fri May 24 2019 An active and cooler than normal pattern will continue for the end of the weekend and into next week. Sunday through Monday... A split flow upper level regime is expected to develop over North America this weekend with a weak troughing over the southwestern CONUS and northeast Canada. Nearly zonal flow over the WY/MT Rockies will promote lee troughing and decent warm/moist return flow into the Northern Plains with temperatures/dewpoints in the 70s/50s by Sunday afternoon. This will set the stage for thunderstorms across western/central ND during the afternoon Sunday with showers and a few weak thunderstorms Sunday night and into the day Monday for eastern ND/northwest MN as an upper level shortwave propagates southward through the region. Widespread rainfall accumulations on the order of a few tenths of an inch are most likely by Monday night per ensemble guidance, but exact locations of the heaviest rainfall remains uncertain. Tuesday through Thursday... Slightly warmer temperatures in the 70s are expected Tuesday afternoon as skies begin to clear out after scattered morning showers. Rain chances return for Wednesday as a cold front associated with a second Canadian clipper low pushes southeastward through the region. A few thunderstorms can't be ruled out with this frontal passage, but no severe weather is expected at this time. Drier but cool conditions should prevail for Thursday as surface high pressure builds into the region. Temperatures will remain well below seasonal normals with Thursday highs only expected to reach the mid 60s. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 624 PM CDT Fri May 24 2019 MVFR to IFR conditions are expected for all TAF sites this evening as showers and thunderstorms move through the region. A few storms could be severe with strong wind gusts up to 35 knots and hail up to 1.5 inches. Thunderstorms in the vicinity of KFAR are expected to pass by 00 UTC, but scattered convection will persist in the vicinity of the terminal. TAFs for KFAR will be updated if additional storms are likely to impact the terminal. Elsewhere, showers are expected to continue at KDVL, but will move out by the 01-03 UTC timeframe. Showers, and possibly weak thunderstorms, will begin by 00 UTC for KGFK, and begin during the 01-03 UTC time frame for KTVF and KBJI. TAFs for these locations will be updated as needed if stronger storms appear likely to impact the terminals. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && UPDATE...AM SHORT TERM...Riddle LONG TERM...AM AVIATION...AM
Hazardous Weather Outlook National Weather Service Grand Forks ND 315 PM CDT Fri May 24 2019 MNZ004>008-NDZ006>008-014>016-024-026-054-252015- Kittson-Roseau-Lake Of The Woods-West Marshall-East Marshall- Towner-Cavalier-Pembina-Benson-Ramsey-Eastern Walsh County-Eddy- Nelson-Western Walsh County- 315 PM CDT Fri May 24 2019 This hazardous weather outlook is for portions of eastern North Dakota and northwest Minnesota. .DAY ONE...This Afternoon and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Thunderstorms are possible Sunday afternoon and evening over northeastern North Dakota. The risk of widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. MNZ001>003-009-013>017-022>024-027>032-040-NDZ027>030-038-039-049- 052-053-252015- West Polk-Norman-Clay-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Grand Forks-Griggs- Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland- 315 PM CDT Fri May 24 2019 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...This Afternoon and Tonight Scattered thunderstorms are possible late afternoon into the evening. A few strong storms are possible as well with risk of hail to nickels and gusty winds to 45 mph. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Thunderstorms are possible Sunday afternoon and evening over eastern North Dakota. The risk of widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. dtr
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
614 PM CDT FRI MAY 24 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM HAIL 15 N VALLEY CITY 47.14N 98.01W
05/24/2019 E1.00 INCH Barnes ND 911 CALL CENTER
&&
NCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
630 PM CDT FRI MAY 24 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM HAIL 5 N LUVERNE 47.32N 97.93W
05/24/2019 M1.50 INCH Steele ND TRAINED SPOTTER
PICTURE ON TWITTER OF HAIL COMPARED TO A QUARTER WITH
STONE ABOUT 1.5 TIMES LARGER
&&
NCPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
633 PM CDT FRI MAY 24 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0612 PM HAIL 5 N LUVERNE 47.32N 97.93W
05/24/2019 M1.50 INCH Steele ND TRAINED SPOTTER
PICTURE ON TWITTER OF HAIL COMPARED TO A QUARTER WITH
STONE ABOUT 1.5 TIMES LARGER
&&
NCPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
638 PM CDT FRI MAY 24 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0612 PM HAIL 5 N LUVERNE 47.32N 97.93W
05/24/2019 M1.50 INCH Steele ND TRAINED SPOTTER
PICTURE ON TWITTER OF HAIL COMPARED TO A QUARTER WITH
STONE ABOUT 1.5 TIMES LARGER
&&
GGUSTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
639 PM CDT FRI MAY 24 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0631 PM HAIL 1 S HOPE 47.31N 97.72W
05/24/2019 E1.00 INCH Steele ND EMERGENCY MNGR
HAIL FOR THE PAST 7 MINUTES
&&
NCPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
653 PM CDT FRI MAY 24 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0631 PM HAIL 1 S HOPE 47.31N 97.72W
05/24/2019 E1.00 INCH Steele ND EMERGENCY MNGR
LARGE HAIL INTERMITTENTLY FROM 631 TO 638 PM CDT.
&&
GGUSTThe Fargo/Grand Forks radar (KMVX), 89 km away, was scanning. The volume nearest the first event began at 23:56 UTC.
3 tornado, 3 thunderstorm wind, 2 funnel cloud, 2 hail. Local standard time, as filed.
A persistent wall cloud with a brief funnel was noted by multiple spotters.
A brief funnel cloud was observed near Ulen.
This was the first of twin tornadoes which were viewed and photographed from residents near Flom and Waubun. This tornado only tracked for a short distance in Norman County, before it continued into Mahnomen County. The tornado broke large tree branches in several shelterbelts along its path and appears to have caused a peak wind of 73 mph at both the Mahnomen airport and nearby MNDOT RWIS mesonet sensors as it dissipated. Peak winds were estimated at 80 mph.
This tornado began in Norman County at 1822 CST. This was the first of twin tornadoes which were viewed and photographed from residents near Flom and Waubun. This tornado only tracked for a short distance in Norman County, before it continued into Mahnomen County. The tornado broke large tree branches in several shelterbelts along its path and appears to have caused a peak wind of 73 mph at both the Mahnomen airport and nearby MNDOT RWIS mesonet sensors as it dissipated. Peak winds were estimated at 80 mph.
This was the second of twin tornadoes in southwest Mahnomen County. This tornado touched down after the first one and tracked nearly due east. The tornado snapped a large spruce tree and several poplar trees at one farmstead. Peak winds were estimated at 95 mph.
The Mahnomen AWOS reported the wind gust, associated with a passing thunderstorm. A nearby MNDOT RWIS mesonet sensor also registered a peak wind of 73 mph.
Pieces of tin roofing were peeled off a hay shed and blown downwind.
The hail fell with very heavy rain.
Very heavy rain and strong winds were reported along with pea to marble sized hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2019Every state in 2019This day in weather historyThe tornado archive for Minnesota, 2019Warnings in Minnesota, May 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 816313, 816314, 816317, 816319, 816322, 816323, 816324, 816325, 816326, 816327.